Kentucky, 2009

Flash Flooding and Hail in Kentucky, June 3, 2009

June 3, 2009 · NWS PAH · 6 events in 5 counties and zones

Thunderstorms developed near a southward moving cold front under marginally strong deep layer wind shear. The combination of effective shear of 30 to 35 knots and moderate instability supported isolated storms that were near severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed near a southward moving cold front under marginally strong deep layer wind shear. The combination of effective shear of 30 to 35 knots and moderate instability supported isolated storms that were near severe levels. Some of the storms produced very heavy rain that caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 11:17 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 3, 11:17 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1217 PM CDT WED JUN 3 2009

.UPDATE...
UPDATED FOR 18Z AVIATION SECTION.

&&

.DISCUSSION...
SOUTHWARD SAGGING FRONTAL BOUNDARY WILL BE TRIGGER FOR
CATEGORICAL POPS MOVING IN FROM THE NORTH AND WEST TODAY. DIURNAL
HEATING WILL BE THE PRIMARY AID TO DEVELOPING BETTER UPDRAFTS
ALONG/AHEAD OF BOUNDARY AND ALONG WITH IT...SLGT CHC SVR EXTREME
NE QUAD PER SWODY1. THEN AFTER THAT MOST ACTIVITY BECOMES
ALONG/BEHIND FRONT TONIGHT W/AFOREMENTIONED HIGH POPS TRANSLATING
SOUTH WITH IT. POPS WILL LINGER INTO THURSDAY AS FRONT HANGS OUT
NEARBY...JUST TO OUR SOUTH AND EAST. UPPER WAVE WILL TRANSLATE EAST
ACROSS TN VALLEY BY 00Z FRIDAY...EFFECTIVELY ENDING POPS FOR THE
REMAINDER OF THE WEEK.

THE 1ST GLANCE PAST DAY 4 SUGGEST MAINLY A DRY WEEKEND. HOWEVER
UPON CLOSER INSPECTION OF BOTH THE ECMWF/GFS...CANT REALLY ARGUE A
20 POP WITH RETURN OF WARM SECTOR BOUNDARY ESP ACROSS OUR NRN/WRN
PERIPHERY OF THE CWA. THEREFORE MADE NO CHANGES FOR THE
WEEKEND/BEYOND DAY 4 OF THE FORECAST.

BLENDED MAV/MET MOS WITH INHERITED NOS AND COLLAB PIC FOR FINAL
TEMP FORECAST OUTPUT.

&&

.AVIATION...
RADAR SHOWS INCREASING CONVECTIVE COVERAGE. WILL CARRY A MENTION OF
THUNDER AT THE SITES THROUGH THE AFTERNOON...WITH VARIABLE WINDS
EVENTUALLY BECOMING NNE WITH TIME. LOWER MVFR CIGS POST FRONT BY
TONIGHT WITH A DECREASING CHANCE OF SHOWERS FIRST PART OF TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 3, 3:01 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
401 AM CDT WED JUN 3 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
401 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE
THUNDERSTORMS WILL BE SEVERE...MAINLY ACROSS THE EASTERN HALF OF
THE REGION...OR ALONG AND EAST OF INTERSTATE 24 FROM BENTON
ILLINOIS TO PADUCAH KENTUCKY. THE PRIMARY SEVERE WEATHER THREAT IS
DAMAGING WINDS. HAIL...LIGHTNING...AND HEAVY RAINS ARE ALSO
POTENTIAL THREATS. THE BEST TIME PERIOD FOR SEVERE POTENTIAL WILL
BE DURING THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR ISOLATED THUNDERSTORMS RETURNS SATURDAY AND
SUNDAY...FOLLOWED BY A HIGHER CHANCE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

In the hours before

Special weather statement, Jun 3, 1:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT WED JUN 3 2009

INZ088-KYZ018-019-032000-
SPENCER-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...OWENSBORO
206 PM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM THAT COULD PRODUCE PEA TO DIME SIZE HAIL.  THIS
STORM WAS LOCATED NEAR OWENSBORO...MOVING EAST AT 15 MPH. VERY HEAVY
RAIN AND POSSIBLY SMALL HAIL MAY AFFECT THE GREATER OWENSBORO AREA
THROUGH 300 PM.
Special weather statement, Jun 3, 1:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT WED JUN 3 2009

INZ088-KYZ018-019-032000-
SPENCER-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...OWENSBORO
215 PM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS INDICATED A STRONG THUNDERSTORM NEAR THE OWENSBORO
AIRPORT...THAT WILL PRODUCE PEA TO DIME SIZE HAIL AND 40 TO 50 MPH
WINDS. THE STORM WILL CONTINUE TO AFFECT THE GREATER OWENSBORO AREA
THROUGH 300 PM.

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Daviess

When
June 3, 1:15 PM CST
Where
Daviess County, Owensboro
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.770, -87.120

Heavy Rain, Ballard

When
June 3, 2:50 PM CST to 4:30 PM CST
Where
Ballard County, 2.69 mi S of Oscar
Reported by
Law Enforcement
Coordinates
37.092, -89.037

State police reported flooding on Highway 1105.

Lightning, Hopkins

When
June 3, 3:26 PM CST
Where
Hopkins County, Madisonville
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.330, -87.500

A UPS truck driver was struck by lightning as he stepped down from his truck while making a delivery. He was treated and released from the local emergency room.

Heavy Rain, Christian

When
June 3, 3:42 PM CST to 5:30 PM CST
Where
Christian County, Hopkinsville
Reported by
Trained Spotter
Coordinates
36.850, -87.480

A city street was under water at a railroad overpass.

Flash Flood, Muhlenberg

When
June 3, 4:37 PM CST to 6:00 PM CST
Where
Muhlenberg County, Greenville to 1.26 mi S of Greenville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.200, -87.180

Several creeks were beginning to overflow onto the roadway.

Flash Flood, Hopkins

When
June 3, 4:45 PM CST to 6:30 PM CST
Where
Hopkins County, 1.01 mi NE of Earlington to 1.02 mi N of Dawson Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.282, -87.509

Several roads in the Earlington area were covered with water at least three inches deep. Several roads in the city of Dawson Springs were impassable. A mesonet site near Madisonville reported 0.94 inches in 30 minutes, and a total of 2.97 inches in three hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171897, 174575, 175345, 174577, 174570, 174567.